West Virginia, 2015Heavy Rain in West Virginia, July 4, 2015
July 4, 2015 · NWS RLX · 1 event in 1 county or zone
Rounds of showers and thunderstorms occurred on the 3rd. A frontal boundary extended east from a weak low pressure moving up the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rounds of showers and thunderstorms occurred on the 3rd. A frontal boundary extended east from a weak low pressure moving up the Ohio River Valley. The low pressure crossed into West Virginia early on the 4th. Local small downpours occurred with 1 to 2 inches of rain. No serious flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 4, 12:26 AM EST, 34 minutes earlier.
Area forecast discussion, Jul 4, 12:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
126 AM EDT SAT JUL 4 2015
.SYNOPSIS...
LOW PRESSURE MOVES THROUGH AREA TONIGHT...THEN TO OUR EAST ON
INDEPENDENCE DAY. DRIER AIR TRIES TO OOZE SOUTHEAST SATURDAY
AFTERNOON. MID LEVEL DISTURBANCE EASTERN SLOPES SUNDAY-MONDAY.
&&
.NEAR TERM /THROUGH TODAY/...
815 PM UPDATE...EXTENDED HIGHER POPS THROUGH EARLY TONIGHT TO
MAINLY FOLLOW THE SLOW MOVING FRONTAL SYSTEM. FRONT AT 8 PM
BASICALLY ALONG THE OHIO RIVER...SO BEST POPS ARE TO THE EAST.
FRONT REACHES MOUNTAINS BY 10Z...BUT CONVECTION WILL BE DIURNALLY
DECREASING BY 06Z.
PREVIOUS DISCUSSION...
BAGGY SFC LOW SLOWLY MOVING THRU KY THIS AFTN. CONVECTION HAS
FIRED AHEAD OF DECAYING MCV CROSSING SW VA. THIS BKN LINE OF
CONVECTION EXTENDS NW INTO SE OH AS OF 18Z. SOME GOOD DUMPERS OVER
KANAWHA VALLEY THE NEXT FEW HRS...WITH AREAS FURTHER N GETTING IN
ON THE ACTION LATE AFTN/EARLY EVE. ONCE THE LOW TRACKS ALONG OH
RIVER THIS EVE...EXPECT BULK OF THE ACTIVITY TO DEPART WITH
IT...LEAVING MUCH LESS COVERAGE OF SHRA/TSRA OVER THE AREA.
STILL...WITH THE UPR TROF YET TO CROSS AND THE SFC BOUNDARY
LINGERING...WAS HESITANT ON LETTING E EXTENT OF THE WATCH GO AT
00Z. AFTER COLLABORATION WITH NEIGHBORS...EXTENDED TO 12Z WHILE
LETTING W PORTION OF THE WATCH EXPIRE ON TIME. IT IS ENTIRELY
POSSIBLY EVEN THE E PART OF THE WATCH CAN BE LET GO BEFORE 12Z.
THINK LOW STRATUS WILL SETTLE IN OVERNIGHT WITH PATCHY AREAS OF
DENSE FOG IN THIS MOIST LOW FLOW ENVIRONMENT. DRIER AIR WILL BE
ADVECTING INTO SE OH NEAR DAWN...BUT WILL BE STUBBORN TO MAKE MUCH
FURTHER SE PROGRESS UNTIL MIDDAY. AS SUCH...HELD THE LOW CLOUDS E
OF THE OH RIVER FOR MUCH OF THE DAY...ESPECIALLY OVER THE
MOUNTAINS...CLOSER TO THE OLD BOUNDARY.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A COLD FRONT MOVE SOUTH AND STALLS ALONG THE WV/KY BORDER BY 00Z
SUNDAY. THE NAM/ECMWF/GFS/CMC MODELS BRING DRIER AIR AT ALL LEVELS
SUGGESTING CLEARING SKIES SPREADING FROM NORTHWEST TO CENTRAL WV
SATURDAY NIGHT. MODELS ALSO SHOW BOUNDARY LAYER WINDS ABOUT 5 KNOTS
FOR THE SAME TIME PERIOD. THEREFORE...EXPECT MOSTLY CLEAR SKIES
SATURDAY NIGHT EXCEPT FOR SOME LOW STRATUS DEVELOPING AROUND PKB
SOUTH AND EAST TO CRW AND CKB AFTER MIDNIGHT...AND FOG DEVELOPING
ALONG RIVER VALLEYS DURING THE PREDAWN HOURS SUNDAY MORNING. KEPT
CLOUDS AND LOW CHANCE POPS ALONG THE EASTERN MOUNTAINS AS LOW LEVEL
MOISTURE CAN GET TRAPPED OVER THE WESTERN SLOPES AND EXTREME
SOUTHERN SECTIONS WHERE WILL BE CLOSER TO AN OLD FRONTAL BOUNDARY SOUTH
OF THE AREA. ANY PCPN SHOULD BE OUT OF THE AREA BY 12Z SUNDAY.
HOWEVER...THE FRONTAL BOUNDARY MEANDERS SOUTH OF THE AREA SUNDAY
WHILE A SHORT WAVE AT H500 MOVES FROM THE SOUTHWEST. THIS WAVE
WILL BRING CHANCE POPS BACK NORTH ACROSS SOUTHERN WV AND EASTERN
MOUNTAINS THROUGH SUNDAY EVENING. ADDITIONAL MID LEVEL
DISTURBANCES WILL KEEP LOW CHANCES FOR PCPN FURTHER NORTH THROUGH
MONDAY MAINLY DURING THE AFTERNOON HOURS.
WENT WITH A BLEND OF NAM AND SREF FOR TEMPERATURES THROUGH THE
PERIOD. GENERALLY...HIGHS IN THE LOW TO MID 80S LOWLANDS RANGING
INTO THE MID 70S HIGHER ELEVATIONS. LOWS WILL WILL BE IN THE MID
TO LOW 60S...EXCEPT INT HE UPPER 50S OVER THE NORTHEAST MOUNTAINS
AND PORTIONS OF SOUTHEAST OH.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A FRONTAL BOUNDARY MEANDERS SOUTH OF THE AREA MONDAY KEEPING LOW
CHANCE POPS AS WEAK MID LEVEL DISTURBANCES PASSING BY. ANY PCPN
WOULD BE MORE DURING THE AFTERNOON HOURS WITH THE MAXIMUM HEATING.
A RUMBLE OF THUNDER CAN NOT BE RULED OUT EACH AFTERNOON THROUGH
TUESDAY. MODELS SHOW VERY DRY AIR ALOFT WHICH SHOULD HELP TO SUPPRESS
SHOWERS AND STORMS TO BECOME STRONG.
A COLD FRONT APPROACHES FROM THE NORTHWEST WEDNESDAY...CROSSING
WEDNESDAY NIGHT INTO EARLY THURSDAY. CODED HIGH CHANCE POPS WITH
THIS FEATURE MAINLY ACROSS THE SOUTHERN THIRD OF THE AREA FOR
NOW. ANOTHER WEAK HIGH PRESSURE SHOULD DEVELOP BEHIND THE FRONT
THURSDAY INTO THE END OF THE PERIOD.
WENT WITH WPC GUIDANCE FOR TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
SLOWLY MOVING SHOWERS CURRENTLY IN PLACE ACROSS WV. IN THE SHOWERS
ACTUALLY SEEING BETTER FLIGHT CONDITIONS THAN ELSEWHERE...AS
OUTSIDE OF SHOWERS DENSE FOG AND/OR LOW STRATUS FORM QUICKLY.
WEAK BOUNDARY ALSO DRIFTING EASTWARD ACROSS CWA...WITH IFR CIGS
ALONG AND BEHIND IT. EXPECT IFR TO LIFR TO SETTLE INTO TO ALL TAF
SITES THROUGH EARLY MORNING...WITH SLOW IMPROVEMENT INTO MID
MORNING. SHOWER/STORM ACTIVITY SHOULD BE MAINLY CONFINED TO THE
MOUNTAINS TODAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: TIMING AND DENSITY OF FOG AND STRATUS MAY
VARY TONIGHT.
AFTER 06Z SUNDAY...IFR EXPECTED IN VALLEY FOG/MOUNTAIN CLOUDS
LATE SATURDAY NIGHT INTO SUNDAY MORNING...MAINLY IN WV. IFR
POSSIBLE IN SHOWERS AND/OR LOW CEILINGS ALONG EASTERN SLOPES
SUNDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR WVZ015-016-
024>027-033>037.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR VAZ003-004.
&&
SYNOPSIS...ARJ/JMV/30
NEAR TERM...JMV/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MZHazardous weather outlook, Jul 3, 7:32 PM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT FRI JUL 3 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-017>020-
028>032-038>040-046-047-050045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
832 PM EDT FRI JUL 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-WVZ015-016-024>027-033>037-050045-
DICKENSON-BUCHANAN-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-
832 PM EDT FRI JUL 3 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH EARLY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 3, 7:28 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
828 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLOOD OLIVE HILL 38.30N 83.17W
07/03/2015 CARTER KY 911 CALL CENTER
OLIVE HILL CLOSED TO TRAFFIC DUE TO FLOODING. NO
SPECIFICS ON ROADS AT THIS TIME.
&&
EVENT NUMBER RLX1501476
MACLocal storm report, Jul 3, 7:44 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
844 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLOOD 1 W RUSH 38.33N 82.80W
07/03/2015 CARTER KY EMERGENCY MNGR
FLOODING REPORTED ON CARTER COUNTY EMERGENCY MANAGEMENT
FACEBOOK PAGE... WATER OVER ROAD AFFECTING 1654/LESLIE
ROAD AS WELL AS NEAR THE INTERSECTION OF 854/1654.
&&
EVENT NUMBER RLX1501477
MACLocal storm report, Jul 3, 7:46 PM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
846 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLOOD 3 SW RUSH 38.31N 82.82W
07/03/2015 CARTER KY EMERGENCY MNGR
FLOODING REPORTED ON CARTER COUNTY EMERGENCY MANAGEMENT
FACEBOOK PAGE... SHANTY BRANCH IS IMPASSABLE UNLESS BY
BOAT.
&&
EVENT NUMBER RLX1501478
MACLocal storm report, Jul 3, 8:24 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD MCCONNELSVILLE 39.65N 81.84W
07/03/2015 MORGAN OH 911 CALL CENTER
WATER OVER ROUTE 60 BLOCKING ROAD IN THE TOWN OF
MCCONNELSVILLE
&&
EVENT NUMBER RLX1501479
MACLocal storm report, Jul 3, 8:27 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
927 PM EDT FRI JUL 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD 4 NE MCCONNELSVILLE 39.70N 81.79W
07/03/2015 MORGAN OH 911 CALL CENTER
WATER OVER SR78 BETWEEN MCCONNELSVILLE AND BRISTOL
&&
EVENT NUMBER RLX1501480
MACSpecial weather statement, Jul 4, 12:04 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
104 AM EDT SAT JUL 4 2015
KYZ101-102-040545-
CARTER-GREENUP-
104 AM EDT SAT JUL 4 2015
...STRONG RISES ON TYGARTS CREEK AND THE LITTLE SANDY RIVER EARLY
THIS MORNING...
HEAVY RAIN OCCURRED EARLIER FRIDAY EVENING FROM OLIVE HILL TO NEAR
GRAYSON. ONLY LINGERING LIGHT RAIN IS EXPECTED EARLY THIS
MORNING...THAT SHOULD NOT CAUSE ANY ADDITIONAL RISES IN STREAMS.
THE RUNOFF FROM THE EARLIER RAIN WILL CAUSE A STRONG RISE ON TYGARTS
CREEK...TO ITS MOUTH WITH THE OHIO RIVER NEAR SOUTH SHORE. THIS
INCLUDES THE ROUTE 7 CORRIDOR IN GREENUP COUNTY NEAR SUCH COMMUNITIES
AS WARNOCK...LOAD...AND LYNN. BE EXTRA CAUTIOUS AROUND ANY PRIVATE
LOW WATER CROSSINGS. THE WATER MAY BE TOO DEEP AND SWIFT MOVING TO
CROSS SAFELY...ESPECIALLY AT NIGHT.
FURTHER EAST...A SIGNIFICANT RISE WILL OCCUR ON THE LITTLE SANDY RIVER
FROM GRAYSON...DOWN ALONG THE ROUTE 1 CORRIDOR...TOWARD THE COMMUNITY OF
GREENUP. THE RIVER SHOULD CREST WELL BELOW FLOOD STAGE IN GRAYSON BY DAWN...
BUT LATER ON INDEPENDENCE DAY IN GREENUP COUNTY.
BE CAREFUL AROUND THESE SWOLLEN WATER WAYS ON THIS 4TH OF JULY HOLIDAY.
LAT...LON 3835 8324 3853 8313 3859 8307 3862 8308
3868 8303 3870 8304 3873 8302 3872 8298
3875 8290 3872 8287 3869 8288 3858 8284
3856 8278 3856 8273 3853 8269 3837 8282
3837 8279 3826 8279 3831 8326
TIME...MOT...LOC 0449Z 210DEG 34KT 3841 8308
22Heavy Rain, Lincoln
- When
- July 4, 1:00 AM EST
- Where
- Lincoln County, 2.31 mi SSW of Harts
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 37.998, -82.143
During the night, a car with 4 occupants attempted to drive through a natural stream crossing off of Route 19 near Harts. A few mobile homes were located on the opposite side. The stream was Big Harts Creek. The stream was swollen, but still well within its bank. No flooding was occurring.
The car got stuck in the stream bed. Everyone made it to safety. State Police said 2 individuals went back to the car to get some items out. Both were swept away by the water. One was rescued. The body of a 48 year old female was found after dawn, about a mile down stream.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 4, 20151 death · $550,000 · 56 kt wind · 3 events
- Rip Current in Texas, July 4, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 2015$230,000 · 3 in hail · 17 events
- Damaging Winds and Lightning Strike in Louisiana, July 4, 20156 injured · $13,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Montana, July 4 to 5, 2015$80,000 · 1 in hail · 10 events
- Lightning Strike in Texas, July 4, 2015$30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015$21,000 · 8 events
- Damaging Winds in Alabama, July 4, 2015$22,000 · 52 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 4 to 5, 2015$17,000 · 2.5 in hail · 8 events
- Damaging Winds in Louisiana, July 4 to 5, 2015$16,000 · 53 kt wind · 9 events
- High Surf in Hawaii, July 4 to 8, 201516 events
- Flash Flooding and Damaging Wind in Arkansas, July 4, 201554 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575735.